Join 3,553 readers in helping fund MetaFilter (Hide)


Ears the problem...
May 3, 2008 1:11 PM   Subscribe

Ear filter: Is there an over the counter medication that is similar to the prescription version of Allegra D? (Long story inside.)

I've posted previously about my chronic sinus problems. In the past few months, however, I've noticed a "full" feeling in my left ear, and whenever I slept on that side my ear felt especially "warm." I also occasionally heard very small popping sounds (along the lines of small Rice Krispies pops) in that ear. During my most recent visit ( a week ago) to my rheumatologist (who is also my primary care physician) I mentioned the problem, and she peeked inside. She said the eardrum was dull (it's supposed to be shiny) and she said that that was a symptom of fluid behind the eardrum. She also said that based on my symptoms she didn't think I had an inner ear infection and gave me some samples of prescription strength Allegra D. After taking the first couple, the fullness feeling was gone, but I still hear that "popping" sound now and then. Two weeks have passed since I used up the last Allegra pill, and I'm starting to feel that ear fullness again.

What would cause fluid behind the eardrum? Should I call and ask for a full month's Rx of Allegra D? Or is there a similar over-the-counter decongestant that would work as well? Could this ear fluid be connected to my constant nasal congestion? (For what it's worth, my previous rheumatologist, who passed away a few years ago, used a tuning fork on top of my head to discern that I did have some hearing loss. I'd had many severe ear infections as a child, but he seemed to think that the hearing loss was more likely due to the small stroke I'd had as a result of anti-phospholipid antibody syndrome.)

So what's the hive mind verdict? Should I press my doctor for further sinus/ear tests (maybe an MRI or something)? Or will a steady dose of decongestants clear up this ear thing?
posted by Oriole Adams to Health & Fitness (10 answers total) 2 users marked this as a favorite
 
Allegra is an antihistamine. Unless you are allergic to something, it's not the right drug. You were probably feeling the "D" component of it, which is Sudafed.

I would suggest (besides going to a doctor and getting properly diagnosed) simply drinking lots of fluids. Your ears are supposed to drain on their own. If they aren't, it stands to reason that something is blocking that. If it is inflammation, anything that reduces that should help. But if it's a [grossness warning] a big thick blob of goo that needs to come out, taking something that further dries everything out doesn't seem like a good plan.
posted by gjc at 1:22 PM on May 3, 2008


I think you should call and tell the doc that the symptoms came back after you stopped the Allegra D and let her make the decision. The "D" in Allegra D is for pseudoephedrine (real Sudafed), which you can get over-the-counter, but IMHO it's not a good idea to take that stuff continuously. I have an ADD family member who was addicted to the stuff for years - it's related to speed/ritalin/etc.
posted by needs more cowbell at 1:24 PM on May 3, 2008 [1 favorite]


I take Allegra-D 24, but for allergies. My insurance has tried to get me to switch to over the counter medication, and I've talked to my allergist about it. His view was that I could try stuff like Claritin D (or something called Clavinex?) and see how I reacted. Try talking to a good pharmacist, they might be able to help you.
posted by drezdn at 1:25 PM on May 3, 2008


Due to a malformed Eustachian tube, fluid tends to build up in my left ear. I keep it in check by popping my ears a dozen or so times a day per doctor's advice. (When I get up, I just set a 60 min. timer on my watch. ) It really keeps my ears fluid free...but don't force to hard or try to pop your ears if there is pain. It's just for preventative maintenance. For acute ear problems, consult the doc and take the drugs.
posted by keith0718 at 2:19 PM on May 3, 2008


Also...

gjc is right...drink lots of fluids to keep the mucous thin.

To thin mucous even further, take the maximum dose of guaifenesin. It's over-the-counter. Mucinex is the best brand.
posted by keith0718 at 2:25 PM on May 3, 2008


Mucinex-D has both pseudoephedrine and guaifenesin. I have similar problems with my ears from time to time due to sinus issues and this always fixes it after a couple of days use. In the US, you'll have to ask for it from behind the pharmacy counter and give them your driver's license and stuff, but it's totally worth it.
posted by hydropsyche at 3:24 PM on May 3, 2008


Thanks to my funny head plumbing I'm a bit of an expert on this. gjc and keith0718 basically have it.

Just to get this out of the way, I don't think you need to worry.

Barring a serious problem, your two best tools, at least in theory, are pseudoephedrine (the "D" in the Allegra-D) and guaifenisen, for the reasons previous posts mention. They're also easy to get and relatively safe in reasonable doses (though see below.) Popping your ears frequently helps a lot too -- especially to relieve painful pressure.

I say "in theory" because it turns out that pseudoephedrine really doesn't help in practice as much as you'd think -- some ENTs actually don't even bother suggesting it any more for middle ear problems-- and it does have some pretty strong contraindications (hypertension, diabetes mellitus, cardiovascular disease are the most common ones but read the back of the box.) So, if you have high blood pressure, etc. just skip the pseudoephedrine entirely and you probably won't be setting yourself back too much. The Guaifenesin, at least for me, seems to help lot more -- the idea is it makes the junk in your middle ear less gummy so it can drain -- so stick to that.

It does seem that over the decades I've had to deal with these things the medical protocol has gotten a lot less interventionary except for very serious infections and fluid buildups, so probably you could do nothing and it would clear up eventually anyway. As a layperson, I get the impression that current medical thought is more along the lines of "these middle ear things happen but usually fix themselves," if that makes you worry less. The fact that your doc didn't freak out and set you up with a referral indicates to me that she doesn't think it's a huge deal either -- if she thought there was even the slightest indication of something serious I'm sure she'd have strongly suggested a visit to an ENT.

Depending on the cause of the popping, and how chronic your ear infections/fluid incidents are, it could be several weeks or longer before it goes away. But, barring frequent infections it'll probably go away entirely -- you just have to wait a bit. And even if you notice some hearing loss now, as the condition improves that should get much better too, if not clear up entirely.

Now, are there are other potential causes for your condition besides sinus and eustachian problems? Well, yes, but they're relatively uncommon. So I'd hold off on tests and all that unless this becomes a ongoing concern that seems unrelated to your sinus congestion.
posted by Opposite George at 3:27 PM on May 3, 2008


I bought some Musinex-D, now I'm wondering about the drinking fluids part...must it be plain water? That is, I prefer carbonation in my drinks, whether it be diet cola or club soda or other sparkling water. Will that do when it comes to fluid intake? And yes, I do have a problem with extremely thick mucous; I have Sjogren's Syndrome, which usually manifests itself in the form of dry eyes or dry mouth, but in my case it seems to have concentrated on my nose/sinuses (and now ears?)
posted by Oriole Adams at 10:42 AM on May 4, 2008


IANAD but I think soda is okay. Just make sure you stay hydrated.
posted by Opposite George at 11:19 AM on May 4, 2008


Oh, I should have mentioned that Mucinex-D makes me very very thirsty. I think as long as you are consuming enough fluids to stay well hydrated, both when you take it and throughout the day, it can be any kind of fluid at all. But, obviously, since the goal is to thin mucus, being hydrated is key to the drug working at all.
posted by hydropsyche at 3:16 PM on May 4, 2008


« Older Does anyone recognize this pho...   |  What are some good blogs for d... Newer »
This thread is closed to new comments.